High Wind, Harding
- When
- February 22, 8:30 AM MST to 3:00 PM MST
- Where
- Harding forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
A tight pressure gradient was in place across the Northern Plains. Deep boundary layer mixing of winds during the late morning and afternoon hours produced strong west to northwest winds across the northwestern into west central South Dakota plains, where gusts of 60 to 70 mph were recorded.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A tight pressure gradient was in place across the Northern Plains. Deep boundary layer mixing of winds during the late morning and afternoon hours produced strong west to northwest winds across the northwestern into west central South Dakota plains, where gusts of 60 to 70 mph were recorded. A gust of 77 mph was measured in the Buffalo area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 22, 4:32 AM MST, 3 hours 58 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
432 AM MST Mon Feb 22 2021
.DISCUSSION...(Today Through Sunday)
Issued at 338 AM MST Mon Feb 22 2021
Current surface analysis shows low pressure over south central
Canada, with a warm front extending south across eastern portions
of the Northern Plains and a surface trough over the central
Dakotas. A tight pressure gradient is in place between the low and
high pressure over the Great Basin. Upper level analysis shows a
trough over the Great Lakes region, with high pressure off the
west coast. Ridging is in place over the western US, with fast
northwest flow over the Northern Rockies into the Plains. High
clouds are spilling over the area on the east side of the ridge
with mild temps this morning, mostly upper 20s and 30s. West to
southwest winds are in place, breezy in spots and gusting to over
45 mph over portions of the northern foothills area from Spearfish
to Sturgis.
A mild, but very windy, start to the week can be expected as the
tight pressure gradient remains in place across the region. Highs
today will be in the 40s and 50s, warmest to the east and northeast
of the Black Hills where the snow cover is lacking. Good boundary
layer mixing can be expected later this morning and afternoon to the
north and east of the Black Hills. This is also where a strong low
level jet streak will pass through today, from eastern MT and
western ND to northwest and central SD. 850 MB winds of 45 to 55 kts
are forecast for this morning into the afternoon. Once sufficient
mixing commences mid to late morning, some of these winds will mix
down to the ground from northwest to central SD. Have upgraded the
wind advisory to a high wind warning from much of northwest into the
west central SD plains, with some gusts to around 60 mph expected in
many areas from Buffalo and Bison to east of Rapid City. Have also
expanded the wind advisory into portions of south central SD. Winds
should decrease rather quickly toward sunset as jet streak shifts
east of the area and mixing diminishes. However, breezy
southwesterly winds are likely tonight in many areas, especially
from northeast WY to the Black Hills and southwest SD. Temps will
stay mild again overnight, with lows in the upper 20s to mid 30s.
A cold front will approach the area early Tuesday morning and pass
quickly through the area during the daytime hours. Low pressure will
pass across ND, with decent pressure rises behind the front and
fairly strong cold advection, especially across northwest into
central SD during the midday and afternoon hours. Advisory criteria
winds look likely from the northwest into west central SD plains,
with at least a low potential for near warning wind gusts over parts
of far northwest SD. Shortwave energy aloft will likely split as it
moves into the Northern Plains, with one piece going across ND and
another passing across northeast WY and far western SD. Isolated to
scattered snow showers are likely to develop across western areas,
with some upslope enhanced snow showers over the northern Black
Hills by the afternoon. Accumulations up to a few inches are
possible over the northern and western Black Hills by late evening,
especially the higher elevations, with up to an inch or two over
much of northeast WY.
The rest of the work week looks fairly quiet with seasonable
temperatures. Additional weak energy aloft could bring some snow
showers later Tuesday night and Wednesday, especially over the
northern Black Hills area. The next cold front is progged to move
through the region late Friday night and Saturday, with below
average temperatures in store for the weekend, especially on Sunday.
Chances look to be decreasing some for snow/snow showers along and
behind the front as main shortwave energy is progged to track mostly
south of the area at this time, but will keep some lower chances in
place across western and southern portions of the forecast area for
later Saturday into Sunday.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Tuesday Morning)
Issued At 430 AM MST Mon Feb 22 2021
VFR conditions will continue through the forecast period. Strong
west to northwest winds will develop today. Gusts over 50kts are
likely across northwest SD, with gusts of 30 to 40kts elsewhere.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from noon today to 6 PM CST this evening for
SDZ046-049.
Wind Advisory from 8 AM this morning to 5 PM MST this afternoon
for SDZ014-026-032-043.
High Wind Warning from 8 AM this morning to 5 PM MST this
afternoon for SDZ001-002-012-013-031-073.
Wind Advisory until 5 PM MST this afternoon for SDZ025-072.
WY...None.
&&
DISCUSSION...26
AVIATION...JohnsonHazardous Weather Outlook National Weather Service Rapid City SD 358 AM MST Mon Feb 22 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231100- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 358 AM MST Mon Feb 22 2021 /458 AM CST Mon Feb 22 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Strong west to northwest winds are expected today. The strongest winds will be across northwest South Dakota where gusts of 60 to 65 mph are expected. Gusts of 40 to 55 mph are expected across the rest of western South Dakota, with gusts of 30 to 45 mph over northeast Wyoming. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty northwest winds are expected again on Tuesday, especially across northwest South Dakota where gusts over 50 mph are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MST MON FEB 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 AM NON-TSTM WND GST 3 SE DWTN SPEARFISH 44.46N 103.82W
02/22/2021 M54 MPH LAWRENCE SD MESONET
&&
JJThe national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937946, 937947, 937948, 937949, 937950, 937954, 937952, 937951, 937953.